Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 7, 2020, 4:40 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 118 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 7, 2020, 6:38 PM EDT
- In force
- 118 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 131 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:00 PM EDT | FLASH FLOOD | 2 S Strasburg, PA | CAR STRANDED IN HIGH WATER. |
| Aug 7, 5:00 PM EDT | FLASH FLOOD | 3 E Smithville, PA | CAR STRANDED IN HIGH WATER. |
| Aug 7, 5:05 PM EDT | HEAVY RAIN 3.5 | 1 Nw Shrewsbury, PA | 3.5 INCHES OF RAIN REPORTED IN SHREWSBURY, YORK COUNTY. |
| Aug 7, 5:30 PM EDT | FLASH FLOOD | Quarryville, PA | WATER ACROSS MULTIPLE ROADS IN QUARRYVILLE. |
| Aug 7, 5:40 PM EDT | FLASH FLOOD | 2 Ssw Willow Street, PA | WATER FLOWING RAPIDLY ACROSS RAWLINSVILLE RD. |
| Aug 7, 5:45 PM EDT | FLASH FLOOD | 2 E Paradise, PA | CAR STRANDED IN HIGH WATER. |
| Aug 7, 6:30 PM EDT | FLASH FLOOD | 2 Nne Smithville, PA | CAR STRANDED IN HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WGUS51 KCTP 072040
FFWCTP
PAC071-133-072345-
/O.NEW.KCTP.FF.W.0009.200807T2040Z-200807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
440 PM EDT Fri Aug 7 2020
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southeastern Lancaster County in south central Pennsylvania...
Southeastern York County in south central Pennsylvania...
* Until 745 PM EDT.
* At 440 PM EDT, Doppler radar indicated thunderstorms moving into
the warned area. With the heavy rainfall that fell earlier this
week, soils are already very moist. Flash flooding is expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Willow Street, Paradise, Shrewsbury, Strasburg, Quarryville,
Stewartstown, Gap, Delta, Wakefield, Cross Roads, Railroad, Brogue,
Smithville, Holtwood, Sunnyburn, Shenks Ferry, Safe Harbor,
Susquehanna Trails, Intercourse and Conestoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3982 7668 4009 7594 4004 7594 3996 7599
3987 7599 3985 7602 3981 7603 3973 7610
3974 7611 3972 7614 3972 7675
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
CR1 follow-up statement
698
WGUS71 KCTP 072238
FFSCTP
Flash Flood Statement
National Weather Service State College PA
638 PM EDT Fri Aug 7 2020
PAC071-133-072247-
/O.CAN.KCTP.FF.W.0009.000000T0000Z-200807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
638 PM EDT Fri Aug 7 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES IS CANCELLED...
The heavy rain has ended. Any flood waters are receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3982 7668 4009 7594 4004 7594 3996 7599
3987 7599 3985 7602 3981 7603 3973 7610
3974 7611 3972 7614 3972 7675
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:35 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 3:35 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service State College PA 335 PM EDT Fri Aug 7 2020 .SYNOPSIS... Showers and thunderstorms are likely across most of central PA into the evening. Locally heavy rainfall is possible with the greatest risk of flash flooding in the lower Susquehanna Valley. The overall coverage and probability of showers and storms will trend lower (drier) through the weekend with temperatures climbing 5 to 10 degrees above average into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Highly congested, deep convection is on-going across the SErn half of the area with sct SHRA and isold TSRA in the NW. Weak flow and high PWATs, low stability are going to keep the threat of flash flooding going for most of the prev FFA area. However, it appears that the main cause for worry is now off to the east of a few of the counties. Have trimmed off anywhere west of the current mass of thick moisture. Sever threat also looks like it is diminishing with time, but some clearing is occurring over the central and western counties and additional chcs for TSRA are there for much of the area. Will keep the mention of marginally severe storms in for the east for the time being. Main shove of forcing seems to be right overhead the office right now. Expect all the storms to move east with time. By later this evening, the convection should be off to the east of the CWA. Only a tiny chc of a SHRA is possible in the east through the night. Partial to full clearing is expected for only a short while. Then, fog and stratus will likely form tonight as temps cool. Have mentioned fog across all the area tonight. It may become dense. Set up is favorable with some clearing after heavy rain. The light wind won't help dry things out, either. Mins are likely to stay higher than climo due to the llvl moisture. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... High pressure will build down from the north and provide a nice weekend. It will get warmer After a foggy start, there will be cu across much of the area, but they should not grow too tall. Will leave in a small chc of SHRA over the east, mainly, as stability does fall through the day. But, 90pct of the area should remain dry on Sat. Maxes will be much higher than Fri with much more sun and a light W wind. Nighttime decoupling may lead to another foggy night, as dewpoints don't drop all that much during the day, esp in the SE where they could hang in the u60s. Mins will be very similar, as well. Just the far NW will get cooler, and fog is likely in the valleys up that-a-way. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Fair weather should prevail on Sunday, and likely for Monday, too. Temps will get warmer each day, rising well above normals. Flat flow or even a very slight ridging overhead to start the period will be followed by a minor trough and attendant front for mid-week. The front then hangs around for the rest of the week. This spells a repetitious forecast for that period. Daily SHRA/TSRA. Heat Index values take a run at the upper 90s in the Lower Susq. Continued to stay a little conservative for afternoon dewpoints vs NBM guidance. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 18z update... Showers and thunderstorms will be most numerous this afternoon/early evening in the vicinity of KMDT and KLNS, where the most persistent restrictions are anticipated. Although showers/storms could briefly impact other central PA terminal sites, they would be short-lived if they occurred, with mostly VFR foreseen. Tonight, we anticipate widespread low stratus clouds and areas of fog to form, especially after 03-06z. IFR conditions are probable at all terminal sites for at least several hours. Saturday, low clouds and fog are expected to lift by 13-15z, with VFR thereafter. E-SE surface winds of 5-8 kt are expected this afternoon at KMDT and KLNS, with variable 5 kt or less elsewhere. Winds will be light overnight, then turn W-NW by midday Saturday at 5-8 kt. Outlook... Sun-Mon...Mainly VFR. Patchy low clouds and fog possible early in the morning. Tue-Wed...Increasing potential for showers and thunderstorms, along with associated restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Saturday for PAZ027-028-036- 049>053-056>059-063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Dangelo AVIATION...Jurewicz
Hazardous weather outlook, Aug 7, 2:58 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 258 PM EDT Fri Aug 7 2020 PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046- 081900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Somerset- Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming- 258 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-036-049>053-056>059-063>066-081900- Mifflin-Juniata-Franklin-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 258 PM EDT Fri Aug 7 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. In addition, strong and potentially severe thunderstorms with gusty winds are possible through late this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 2:51 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN 1 NW MOUNT HOLLY SPRING 40.12N 77.20W
08/07/2020 E3.00 INCH CUMBERLAND PA TRAINED SPOTTER
3 INCHES OF RAIN IN ONE HOUR REPORTED AT
MOUNT HOLLY SPRING.
&&
REGSpecial weather statement, Aug 7, 2:59 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
259 PM EDT Fri Aug 7 2020
PAZ027-028-050-056-071945-
Perry PA-Juniata PA-Mifflin PA-Snyder PA-
259 PM EDT Fri Aug 7 2020
...SPECIAL WEATHER STATEMENT...
At 258 PM EDT, Doppler radar indicated a strong thunderstorms across
the area.
Torrential rain is expected.
Pea size hail is possible.
Locations impacted include...
Selinsgrove, Winfield, Middleburg, Mcalisterville, McClure, Kreamer,
Port Trevorton, Penns Creek, Beaver Springs, Richfield, Mount
Pleasant Mills, Kratzerville, Paxtonville, Troxelville,
Snyder-Middleswart State Park, Fremont, Meiserville, Beavertown,
Thompsontown and Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4069 7743 4083 7728 4087 7705 4086 7702
4087 7701 4089 7686 4072 7685 4069 7687
4066 7692 4062 7695 4052 7721
TIME...MOT...LOC 1858Z 239DEG 47KT 4060 7721
CRSpecial weather statement, Aug 7, 3:37 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT Fri Aug 7 2020
PAZ025-026-072000-
Blair PA-Huntingdon PA-
337 PM EDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND BLAIR
COUNTIES UNTIL 400 PM EDT...
At 337 PM EDT, Doppler radar indicated a strong thunderstorm near
Spruce Creek, moving northeast at 25 mph.
Wind gusts 40 to 50 mph are possible.
This strong thunderstorm will be near...
Huntingdon around 345 PM EDT.
Franklinville around 350 PM EDT.
Mcalevys Fort and Whipple Dam State Park around 400 PM EDT.
Other locations impacted by this storm include Petersburg,
Alexandria, McConnellstown and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4057 7826 4071 7801 4069 7794 4072 7790
4074 7783 4063 7776 4061 7779 4055 7784
4051 7782 4040 7814
TIME...MOT...LOC 1937Z 240DEG 23KT 4054 7812
JurewiczSpecial weather statement, Aug 7, 3:54 PM EDT, 46 minutes before
Special Weather Statement National Weather Service State College PA 354 PM EDT Fri Aug 7 2020 PAZ066-072030- Lancaster PA- 354 PM EDT Fri Aug 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL 430 PM EDT... At 354 PM EDT, Doppler radar indicated a strong thunderstorm over Rothsville, moving east at 30 mph. Wind gusts 40 to 50 mph and nickel size hail are possible. This strong thunderstorm will be near... New Holland, Adamstown and Reamstown around 405 PM EDT. Other locations impacted by this storm include Schoeneck, Bowmansville, Penryn, Fivepointville and Farmersville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4006 7631 4023 7639 4032 7615 4015 7590 TIME...MOT...LOC 1954Z 249DEG 49KT 4018 7626 Jurewicz
Local storm report, Aug 7, 4:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HEAVY RAIN 1 ESE COLUMBIA 40.03N 76.48W
08/07/2020 M3.10 INCH LANCASTER PA TRAINED SPOTTER
RAINFALL FROM 3:15 PM TO 4:30 PM.
&&
ARTLocal storm report, Aug 7, 4:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLASH FLOOD 1 N YORK 39.98N 76.73W
08/07/2020 YORK PA FIRE DEPT/RESCUE
WATER RESCUE AT ARSENAL RD AND N GEORGE ST.
&&
SDTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:14 AM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 7, 7:26 AM EDT | Severe Thunderstorm Warning | CTP | Clinton | 64 min |
| Aug 7, 8:08 AM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 67 min |
| Aug 7, 8:37 AM EDT | Special Weather Statement | CTP | Montour | 23 min |
| Aug 7, 9:11 AM EDT | Special Weather Statement | CTP | Northumberland | 34 min |
| Aug 7, 9:13 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 9:45 AM EDT | Areal Flood Advisory | CTP | Montour, Northumberland | 2 hr |
| Aug 7, 9:51 AM EDT | Special Weather Statement | CTP | Columbia | 39 min |
| Aug 7, 10:06 AM EDT | Flash Flood Watch | CTP | Adams, Centre, Clinton, Columbia, Cumberland, Dauphin and 14 more | 9 hr |
| Aug 7, 10:10 AM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 65 min |
| Aug 7, 11:04 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Mifflin, Snyder, Union | 2 hr |
| Aug 7, 11:22 AM EDT | Special Weather Statement | CTP | Mifflin | 53 min |
| Aug 7, 11:37 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 53 min |
| Aug 7, 12:35 PM EDT | Special Weather Statement | CTP | Cumberland | 25 min |
| Aug 7, 12:54 PM EDT | Areal Flood Advisory | CTP | Snyder | 2 hr |
| Aug 7, 1:51 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 114 min |
| Aug 7, 2:59 PM EDT | Special Weather Statement | CTP | Snyder | 46 min |
| Aug 7, 3:11 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Aug 7, 3:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 7, 3:31 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 7, 3:37 PM EDT | Special Weather Statement | CTP | Huntingdon | 23 min |
| Aug 7, 3:54 PM EDT | Special Weather Statement | CTP | Lancaster | 36 min |
| Aug 7, 5:07 PM EDT | Special Weather Statement | CTP | Blair | 23 min |
| Aug 7, 5:42 PM EDT | Special Weather Statement | CTP | Tioga | 33 min |
| Aug 7, 6:12 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.